Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 135, NWS Bismarck, ND

June 30, 2006Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2006, 7:21 PM CDT for Sioux County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2006, 7:21 PM CDT (00:21 UTC)
Expired
Jun 30, 2006, 8:00 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:03 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 30, 2:03 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
203 PM CDT FRI JUN 30 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
PARAMETERS CONTINUE TO ADVERTISE CHANCE SEVERE CONVECTION THIS
AFTERNOON AND EVENING. SURFACE TROUGH EAST OF CWA WITH MID LEVEL
SHORT WAVE NOW ENTERING WESTERN NORTH DAKOTA. 18Z SOUNDING FROM KBIS
MODIFIED TO LOWER 90S HAS 2000 J/KG CAPE BUT STILL RETAINS WEAK CAP
AROUND 70H. WILL STILL NEED SMALL BUMP FROM SOMETHING TO TRIGGER
CONVECTION. THETA-E RIDGE AND BEST THETA-E ADVECTION OVER EASTERN
CWA WHILE WEAK CONVECTION BEGINS TO FIRE IN EASTERN MONTANA
SOUTHWEST OF KGGW BACK OF COMMA HEAD OF VORT MAX. WILL KEEP CHANCE
POPS FROM THIS EVENING THROUGH TONIGHT.

RIDGE BEGINS TO REBUILD OVER NORTHERN ROCKIES AS CLOSE 50H LOW
PUSHES SOUTHEAST FROM FORMER NORTHWEST TERRITORIES TO NORTH OF GREAT
LAKES BY END OF SHORT TERM PERIOD. NORTHWEST FLOW RETURNS WITH A
COUPLE OF WEAK SHORTWAVES IN FLOW WITH SLIGHT CHANCE DIURNAL POPS.
ONLY MINOR CHANGES TO ONGOING POP AND WX GRIDS. TEMPERATURES RETURN
TO NEAR NORMAL LEVELS OR SLIGHTLY ABOVE.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
NO CHANGES IN THE LONG TERM. UPPER LEVEL RIDGE WILL BRING MAINLY
WARM AND DRY WEATHER TO THE NORTHERN PLAINS. MAY SEE SOME SORT OF
CONVECTION TAKE PLACE DURING THE MIDDLE AND LATER PARTS OF NEXT WEEK
DUE TO WEAK DISTURBANCES MOVING THROUGH...BUT NOTHING TO WARRANT
INTRODUCING WIDESPREAD POPS AT THIS POINT. MODELS ALSO CONTINUE TO
ADVERTISE THE RIDGE SHIFTING EAST TOWARDS THE END OF THE WEEK...SO
THINGS MAY GET MORE ACTIVE AROUND NEXT WEEKEND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HW/NH
Hazardous weather outlook, Jun 30, 4:13 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT FRI JUN 30 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
413 AM CDT FRI JUN 30 2006 /313 AM MDT FRI JUN 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON CONTINUING
INTO THE EVENING HOURS...WITH THE STRONGEST THUNDERSTORMS LIKELY
IN THE SOUTH CENTRAL NORTH DAKOTA...MAINLY SOUTH OF INTERSTATE 94.
SOME THUNDERSTORMS IN SOUTH CENTRAL NORTH DAKOTA MAY REACH SEVERE
CRITERIA DUE TO STRONG INSTABILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 30, 5:26 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             11 SE GOLVA             46.62N 103.82W
06/30/2006  E1.75 INCH       GOLDEN VALLEY      ND   CO-OP OBSERVER

            MOSTLY PEA TO PENNY SIZE HAIL WITH A FEW GOLFBALL SIZE.
            HAIL LASTED FOR ABOUT 5 MINUTES.

&&

VJENSEN
Local storm report, Jun 30, 5:44 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     GLADSTONE               46.86N 102.57W
06/30/2006  E60 MPH          STARK              ND   CO-OP OBSERVER

            10 INCH TREE BRANCH DOWN. 1/4 TO 1/2 INCH HAIL. 0.98
            INCHES OF RAINFALL IN 10 TO 15 MINUTE PERIOD.

&&

VJENSEN
Local storm report, Jun 30, 6:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 SE GLEN ULLIN         46.75N 101.74W
06/30/2006  E1.00 INCH       MORTON             ND   TRAINED SPOTTER

            60+ MPH WINDS. MANY TREES DOWN.

&&

SWICHE
Local storm report, Jun 30, 6:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     6 S DOUGLAS             47.77N 101.50W
06/30/2006  E60 MPH          MCLEAN             ND   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL. HAIL AND WIND LASTED FOR ABOUT 2
            MINUTES.

&&

VJENSEN
Local storm report, Jun 30, 6:41 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 NE NEW ENGLAND        46.59N 102.79W
06/30/2006  E1.00 INCH       HETTINGER          ND   TRAINED SPOTTER

            GROUND WAS WHITE WITH HAIL.

&&

SWICHE
Local storm report, Jun 30, 7:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
720 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 E FLASHER             46.45N 101.13W
06/30/2006  E0.88 INCH       MORTON             ND   TRAINED SPOTTER

            PENNY AND SOME NICKEL SIZE HAIL.

&&

VJENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:00 PM CDTSevere Thunderstorm WarningBISGrant30 min
Jun 30, 7:13 PM CDTSevere Thunderstorm WarningBISMcLean32 min
Jun 30, 7:16 PM CDTSevere Thunderstorm WarningBISHettinger31 min
Jun 30, 7:27 PM CDTSevere Thunderstorm WarningBISGrant47 min
Jun 30, 7:29 PM CDTSevere Thunderstorm WarningBISEmmons31 min
Jun 30, 7:37 PM CDTSevere Thunderstorm WarningBISEmmons53 min
Jun 30, 7:52 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan38 min
Jun 30, 7:53 PM CDTSevere Thunderstorm WarningBISBurleigh52 min
Jun 30, 8:15 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh60 min
Jun 30, 8:32 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder58 min
Jun 30, 9:05 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh55 min
Jun 30, 10:05 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure25 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.